Baytril

This is the place for general questions about drugs, long-term treatment concerns, possible influences of other drugs (such as antibiotics, heartworm preventatives, or anesthetics) for epileptic dogs, and other concerns. Please note that we cannot make specific recommendations for individual dogs - for this, please consult your veterinarian.

Moderator: Box40Rin

Post Reply
DianeDamiani
Posts: 23
Joined: Fri Oct 13, 2000 12:01 am
Location: Westbury, N. Y. USA

Baytril

Post by DianeDamiani » Tue Jul 03, 2001 5:55 pm

Dear Dr. Patterson, You said in one of your replies to another post that Baytril should be "used cautiously." I was wondering why because my dog has recently taken the drug twice a day for an apparent prostate infection. He was staining from the penis. He is also on two 60 mg. of Pb and 4 cc. Kbr twice daily. He is a 105+lb German Shepherd. He has recently become extremely weak in the hind legs and has been getting up by solely using his front legs. This has also caused a lameness in one of the front legs as well, which I noticed the past two days. It is so bad, I cannot even take him for a walk. The staining seems to have stopped but he is still extremely sensitive around the penis and stomach area. He is licking it excessively causing a sore. Would the Baytril produce any of these symptoms? I finished the medication Sunday. You also used a term "degenerative mylopathy" in another post to describe lameness. What exactly is this condition?

Ned Patterson DVM
Posts: 209
Joined: Wed Dec 15, 1999 1:01 am
Location: University of Minnesota Veterinary College
Contact:

Post by Ned Patterson DVM » Fri Jul 06, 2001 9:40 am

Diane,

I have not personally seen a problem with Baytril. Baytril is a fluoroquionolone. In the literature it is reported that another fluoroquinolone - Ciprofloxacin - has been associated with neurological stimulation in people and should be used cautiously in patients with seizure disorders. For this reason any drug in the class is often used cautiously in seizure patients in any species do to the possibility of neruo stimulation leading to increased seizures.

If you dog has not had a change in seizures while on the Baytril I would not be too concerned about this. I have not seen any reports of Baytril causing weakness in dogs. I would be concerned that the weakness could be due to a number of potential causes including the drug levels, spinal disease, brain disease, joint disease, muscle disease or a few others. I recommend a through exam by your vet, and possible referal to a veterinary specialist. The weakness and possible prostate problem may be related or unrelated. If your dog is intact the most common causes of prostate problems include infection, benign hypertropy, and a tumor. If he is neutered the most common cause of problems is a tumor. Depending on what is found an ultrasound of the abdomen including the prostate, might be warranted.

Degererative myelopathy is a degeneration and loss of myelin which lines much of the nervous system. The cause is unknown, and it is invariably progressive, but there are some treatments that might slow the progression. It can affect a number of breeds, and most commonly is reported in German Shepherds. It usually starts with a slow progression of hindlimb weakness. However many thing can cause rear end weakness. Again a veterinary sepcialist may be your best bet to look into these things.

DianeDamiani
Posts: 23
Joined: Fri Oct 13, 2000 12:01 am
Location: Westbury, N. Y. USA

Post by DianeDamiani » Fri Jul 06, 2001 5:30 pm

Dear Dr. Patterson, Thank you for your response. My vet suggested a sonogram also and an x-ray for hip problems. I hesitate to put him under anesthesia for fear of triggering more seizures. At the suggestion of my vet, I've been giving him aspirins and this seems to have helped a great deal. He's back to his normal self, which is about 40% of normal dog activity. He is neutered, but an old x-ray revealed a slightly enlarged prostate.

Post Reply